Oregon, 2014Heavy Rain in Oregon, November 5, 2014
November 5, 2014 · NWS PQR · 1 event in 1 county or zone
A series of fronts produced a period of rain that resulted in rock and land slides over burn scarred areas of the Clackamas National Forest near Estacada, Oregon. The burn scars were from the 36 pit wildfire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of fronts produced a period of rain that resulted in rock and land slides over burn scarred areas of the Clackamas National Forest near Estacada, Oregon. The burn scars were from the 36 pit wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 5, 2:47 PM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Nov 5, 2:47 PM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
247 PM PST WED NOV 5 2014
.SYNOPSIS...AN OLD FRONT LAYING ACROSS WESTERN OREGON OVERNIGHT WILL
LIFT NORTH INTO WASHINGTON TODAY AND EARLY TONIGHT AS A WARM FRONT.
ANOTHER FAST MOVING...COMPACT...AND RATHER STRONG LOW PRESSURE SYSTEM
WILL MOVE ACROSS THE PACIFIC NORTHWEST THURSDAY FOR ANOTHER ROUND OF
RAIN AND QUITE STRONG COASTAL WINDS. HIGH PRESSURE THEN BUILDS FOR
THE WEEKEND AND EARLY NEXT WEEK FOR A PERIOD OF DRY WEATHER...THOUGH
A WEAK SYSTEM MAY MOVE THROUGH SUNDAY AND EARLY SUNDAY NIGHT FOR A
CHANCE OF A LITTLE RAIN.
&&
.SHORT TERM...CURRENT THROUGH SATURDAY NIGHT...RAIN CONTINUES TO COME
ONSHORE FROM THE SOUTH AND WEST STILL MOSTLY FROM ABOUT LINCOLN
COUNTY NORTH. RAIN ACCUMULATION IS MOSTLY VERY LIGHT WITH UP TO ABOUT
ONE TENTH IN PORTIONS OF SW WASHINGTON WHERE A BAND OF RAIN
INTENSIFIED EARLIER THIS AFTERNOON. THIS PRECIP PATTERN WILL CONTINUE
THROUGH THE OVERNIGHT HOURS AHEAD OF THE NEXT COLD FRONT.
MAJOR FORECAST QUESTION IN THE NEAR-TERM IS THE POTENTIAL FOR HIGH
WINDS ALONG THE NORTH OREGON AND SOUTH WASHINGTON COASTS LATE TONIGHT
AND INTO THURSDAY MORNING. ECM HAS BEEN THE MOST CONSISTENT MODEL AND
SHOWS THE HIGHEST WINDS AS A LOW DEVELOPS ON THE SOUTHERN EXTEND OF
THE COLD FRONT AND MOVES NORTH UP TOWARD THE OLYMPIC PENINSULA AND
BRITISH COLUMBIA. THE GFS AND NAM SHOW A MUCH WEAKER LOW...5 TO 10 MB
WEAKER...PASSING EARLIER AND NOT PACKING NEARLY THE SAME PUNCH. DUE
TO THESE TWO DIFFERING SCENARIOS...UNCERTAINTY IS HIGH AT THIS
POINT...BUT HAVE ISSUED A HIGH WIND WATCH TO ALERT OF THE POSSIBLE
THREAT. WILL ALLOW LATER SHIFTS TO REASSESS POTENTIAL NEED FOR A HIGH
WIND WARNING BASED ON NEXT ROUND OF MODELS. WIND GUSTS IN THE VALLEY
WILL APPROACH 30 MPH SO WHILE IT WILL BE NOTICEABLY WINDY...NO
ADVISORIES OR WARNINGS WILL BE NECESSARY THERE.
RAIN INCREASES AGAIN THURSDAY AS THE COLD FRONT SWEEPS THROUGH BUT
PRECIP AMOUNTS ARE NOT EXPECTED TO CREATE ANY FLOODING ISSUES. FRIDAY
AND SATURDAY ARE ACTUALLY LOOKING VERY NICE AS HIGH PRESSURE BUILDS
IN AND A WEAK THERMAL TROUGH BUILDS UP THE COAST...BRINGING AN
OFFSHORE COMPONENT TO THE WINDS. POPS BOTH DAYS AREN'T EVEN WORTH
MENTIONING AND THERE SHOULD BE SOME GOOD SUN...ESPECIALLY FRIDAY AND
SATURDAY AFTERNOONS. BECAUSE OF CLEARING SKIES...TEMPERATURES FRIDAY
NIGHT WILL FINALLY FALL TO SLIGHTLY BELOW NORMAL AND BE NOTICEABLY
CHILLY COMPARED TO RECENT TRENDS. LOWS SATURDAY MORNING WILL DIP INTO
THE UPPER 30S AND LOW 40S AWAY FROM THE IMMEDIATE COAST.
.LONG TERM...EXTENDED MODELS HAVING A DIFFICULT TIME HANDLING THE
BREAKDOWN OF AN UPPER LEVEL RIDGE THIS WEEKEND. AFTER A DRY AND
PARTLY CLOUDY SATURDAY AFTERNOON/EVENING...MODELS ARE TRYING TO
FLATTEN THE RIDGE WITH A SHORTWAVE DISTURBANCE RIDING OVER THE TOP
LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE 12Z ECMWF IS HOLDING ON
TO THE RIDGE LONGER THAN THE 12Z GFS...KEEPING ANY PRECIP FURTHER TO
THE NORTH OF THE FORECAST AREA. THE GFS HAS SOME RAIN CLIPPING OUR
NORTHERN ZONES SUNDAY...BUT WITH THE ECMWF DRYING UP THE AREA EVEN
MORE...KEPT A SLIGHT CHANCE FOR PRECIP FOR MOST AREAS EXCEPT FOR DRY
CONDITIONS OVER CENTRAL OREGON. BOTH THE GFS AND ECMWF AMPLIFY THE
RIDGE ONCE AGAIN FOR MONDAY...THEN THE 12Z ECMWF HINTS AT A WEAK
SYSTEM UNDERCUTTING THE RIDGE BY TUESDAY. WILL SEE INCREASING
ONSHORE FLOW MIDWEEK...WITH INCREASING CLOUDS AND THREAT FOR PRECIP.
MAY SEE FOG DEVELOPING OVER THE WILLAMETTE VALLEY DURING THE DRIER
NIGHTS...SATURDAY/SUNDAY/MONDAY NIGHTS. /27
&&
.AVIATION...REGION IS IN BETWEEN THE WARM FRONT AND COLD FRONT WITH
BROAD LIFT KEEPING CIGS MAINLY VFR. COLD FRONT WILL CROSS THE COAST
AROUND 12Z TONIGHT AND I-5 AROUND 15Z WITH CIGS LOWERING WELL IN
ADVANCE. COASTAL AREAS MAY LARGELY STAY MVFR JUST AHEAD OF THE FRONT
UNDER THE INCREASING SOUTHERLY WINDS. INLAND TAFS STAND TO SEE A
BRIEF DROP TO IFR WITH SOME FOG POSSIBLE AS LOWER LEVEL WINDS EASE
AND TEMPERATURES NEAR DEW POINTS OVERNIGHT. A PRE COLD FRONTAL
COASTAL JET LOOKS TO BRING GUSTS UP TO 35 KT FOR KAST AND AROUND 25
KT FOR KONP. GUSTS 20 TO 25 KT POSSIBLE FOR THE NORTHERN INLAND
TERMINALS EXCEPT FOR KPDX WHERE A BRIEF PERIOD OF 30 KT GUSTS COULD
OCCUR AROUND FRONTAL CROSSING. HAVE LESS CERTAINTY FOR HOW FAST CIGS
WILL LIFT BEHIND THE FRONT. LOOKS LIKE THERE WILL BE A FAIR AMOUNT
OF LOW LEVEL CLOUDS REMAINING BEHIND THE FRONT TO CARRY THROUGH
07/00Z. WOULD THINK MVFR WILL BE BACK IN PLACE BY AFTERNOON THOUGH.
KPDX AND APPROACHES...VFR SHOULD REMAIN UNTIL MUCH LATER TONIGHT
WHEN SOME LOWER CLOUDS MAY BEGIN TO INHIBIT VISUAL APPROACHES.
BIGGER ISSUE MAY BE GUSTY PREFRONTAL SOUTH WINDS. EXPECT SUSTAINED
WINDS 15 TO 20 KT BUT DO HAVE A CHANCE OF SEEING BRIEF GUSTS AROUND
30 KT AS THE COLD FRONT CROSSES NEAR 15 TO 16Z. WILL LIKELY SEE MVFR
CIGS PERSIST THROUGH 21Z BEFORE POSSIBLY CLEARING. /JBONK
&&
.MARINE...WINDS WILL INCREASE SIGNIFICANTLY LATER THIS EVENING INTO
THU MORNING AS THE NEXT STRONG FRONTAL SYSTEM MOVES THROUGH THE
WATERS. PLENTY OF UNCERTAINTY REMAINS REGARDING THE DEVELOPING LOW
FORMING JUST OUTSIDE OUR AREA OF RESPONSIBILITY THEN STRENGTHENING
AS IT MOVES EITHER NORTH OR NORTHEAST. DID HAVE ENOUGH CONFIDENCE
FROM THE 12Z MODELS IN THUS FAR TO ISSUE THE GALE WARNING. THE
WINDOW COVERS 1 AM TO 8 AM BUT REALLY FEEL THE PEAK WINDS WILL OCCUR
FOR A COUPLE HOURS AHEAD AND WITH THE FRONTAL CROSSING 3 TO 5 AM.
THERE IS ALSO A CHANCE FOR THE SURFACE LOW TO STRENGTHEN MORE AND
SLOW DOWN. IF THIS OCCURS...COULD SEE SLIGHTLY STRONGER WINDS MAINLY
ACROSS THE NORTHERN WATERS ALONG WITH FRONTAL CROSSING TIMING CLOSER
TO THE 5 TO 8 AM PERIOD OR LATER.
SEAS IN A BRIEF LULL AROUND 7 FT. HOWEVER...THEY WILL INCREASE AGAIN
TONIGHT INTO THU IN RESPONSE TO THE WINDS FROM THE FRONT. EXPECT
SEAS WILL REACH INTO THE 15 TO 18 FT DURING THE PERIOD OF STRONGER
WINDS. SEAS SHOULD DROP BACK TO NEAR 10 FT LATER THU BEHIND THE
FRONT...THEN SUBSIDE BELOW 10 FT FOR FRI AND MUCH OF THE WEEKEND.
HIGH PRES SETTLES OVER THE WATERS FRI AND SHOULD HOLD THROUGH AT
LEAST SAT FOR MUCH MORE TRANQUIL CONDITIONS. THE LATEST FCST MODEL
RUNS ARE SPEEDING UP WITH THE NEXT SYSTEM...WHICH IS NOW LOOKING
LIKE IT MAY IMPACT THE WATERS BY SUN. AT THIS TIME...THE SYSTEM DOES
NOT LOOK TO BE ALL THAT IMPRESSIVE. JBONK/PYLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM 1 AM PST THURSDAY THROUGH THURSDAY MORNING
FOR NORTH OREGON COAST.
WA...HIGH WIND WATCH FROM 1 AM PST THURSDAY THROUGH THURSDAY MORNING
FOR SOUTH WASHINGTON COAST.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
GALE WARNING FROM 1 AM TO 8 AM PST THURSDAY FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM PST
THIS AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM MIDNIGHT
TONIGHT TO 6 PM PST THURSDAY.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Nov 5, 3:13 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
313 PM PST WED NOV 5 2014
ORZ001>006-WAZ020>022-039-040-061000-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WILLAPA HILLS-SOUTH WASHINGTON COAST-
I-5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...WILLAPA...
FRANCES...ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...
OCEAN PARK...NASELLE...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...WASHOUGAL...TOUTLE...
ARIEL...LAKE MERWIN...YALE LAKE...COUGAR
313 PM PST WED NOV 5 2014
...WINDY CONDITIONS POSSIBLE ALONG THE SOUTH WASHINGTON COAST AND
THE NORTH OREGON COAST THURSDAY...AND LOCALLY INLAND FROM ABOUT
PORTLAND NORTHWARD...
LOW PRESSURE WILL STRENGTHEN OFFSHORE AND MOVE TOWARD THE NORTHERN
WASHINGTON COAST TONIGHT AND EARLY TOMORROW. STRONG AND POSSIBLY
DAMAGING SOUTH WINDS ARE LIKELY TO DEVELOP ALONG THE SOUTH
WASHINGTON AND NORTH OREGON COASTS THURSDAY AS A STRONG COLD FRONT
MOVES ACROSS THE AREA. PRIMARILY EXPECT COASTAL HEADLANDS AND
BEACHES EXPECT TO RECEIVE WINDS 25 TO 35 MPH WITH GUSTS TO 50 OR
POSSIBLY 55 MPH...WHILE IN THE COASTAL COMMUNITIES EXPECT SOUTH
WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH. THERE IS
POTENTIAL FOR THE LOW TO STRENGTHEN FURTHER AND MOVE A LITTLE
SLOWER. THIS WOULD RESULT IN HIGHER SPEEDS AND GUSTS TO 65 MPH
ALONG THE IMMEDIATE COAST AND POSSIBLY A BRIEF PERIOD OF GUSTS UP
TO 60 MPH FOR THE INLAND COASTAL COMMUNITIES. LOWER WINDS WITH
GUSTS 45 TO 50 MPH ARE MAINLY EXPECTED FOR THE CENTRAL COAST.
SOME SOUTH WIND WILL ALSO SPREAD INLAND INTO SOUTHWEST WASHINGTON
AND FAR NORTHWEST OREGON. WINDS OF 15 TO 25 MPH WITH GUSTS TO
ABOUT 35 MPH ARE POSSIBLE ROUGHLY AURORA NORTHWARD. WIDESPREAD GUSTS
UP TO 55 MPH ARE POSSIBLE OVER THE HIGHER TERRAIN OF THE WILLAPA
HILLS AND THE NORTH OREGON COAST RANGE WITH ISOLATED SPEEDS UP TO
65 MPH ON THE HIGHEST AND MOST EXPOSED PEAKS.
Heavy Rain, Clackamas
- When
- November 5, 4:00 PM PST to 4:30 PM PST
- Where
- Clackamas County, 1.5 mi ESE of Estacada to 2 mi SE of Estacada
- Reported by
- Department of Highways
- Coordinates
- 45.272, -122.302
The Oregon Department of Transportation reported land and mud slides near Estacada, Oregon after 2 inches of rain fell over the past week. These slides closed Higway 226 near milepost 36 for several of days.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546682.